How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. David Your Own Question
Dr. David
Dr. David, Doctor
Category: Health
Satisfied Customers: 999
Experience:  Ten years practicing as a licensed family physician.
19863579
Type Your Health Question Here...
Dr. David is online now
A new question is answered every 9 seconds

Parasite die-off (herx) relief?

This answer was rated:

Hello, I was diagnosed on Thursday with multiple protozoan parasitic infections, including e. Histolytica. My doctor has put me on 500mg of metronidazole 3X daily. My doctor said I have a very high number of parasites in my stool, both trophocytes and cysts. I am experiencing either terrible side effects of the metronidazole, or terrible die-off (herx) effects. My side effects are: very dizzy, uncoordinated, double vision, stomach pains, weakness, low fever, general brain-fog. I need to know what I can safely take/do to alleviate these symptoms, as they are so bad I am taking time off of school. I have heard that taking Epsom baths help in drawing out the toxins from the dead parasites, what else can I do? Also, I went to the ER on Friday, the day after I started the drug, due to anxiety attacks from my symptoms.. he said my vitals were fine and to continue taking the drug. Any help would be greatly appreciated, Matthew


 


edit: I was told i should increase the cost of this question to 30$. I am a student, with no money, and very limited health coverage. I would raise the price if I could, but I can't.

Hi. Did you get these symptoms only after starting the medication?

Customer: replied 4 years ago.

Yes, only the day after I started taking the medication

Hello,

I'm sorry to hear that you are having this problem.

One possible solution is to take some Activated Charcoal Tablets to help absorb the toxins from the dying parasites and guide them out of your body. This is the simplest and least expensive option.

There are other supplements that could perhaps be helpful. For example, Vitamin C, Vitamin D, and B-Complex could promote better detoxification. A supplement called MSM can be very useful for stimulating the immune system and clearing toxins out of the body. Homeopathic Nux vomica 30C can help relieve digestive discomfort as well as improve detoxification.

Dr. David





Customer: replied 4 years ago.

Dr. David,


I had heard about taking activated charcoal, my only concern is that it would lessen the effects of the mertonidiazole, is that possible? or would it have no effect? Would taking any of these options have a negative impact on the antibiotic? I do not want to risk not killing the parasites.


Thanks,


 


Matthew

Hi Matthew,

At this point there is a lot going on in your body. Your symptoms are probably the result of a combination of factors including the die-off reaction and possibly side-effects from the drug.

It is possible that the activated charcoal will absorb some of the metronidazole. Because of this, it would be best to take the activated charcoal at a different time than taking the antibiotics. For example taking the charcoal 2 or 3 hours after taking the drug will prevent the charcoal from absorbing it before it gets taken up by your system. Taken in this way, the activated charcoal will probably not lessen the effects of the drug.

Another helpful supplement is a Probiotic such as Acidohphillus. This one needs to be taken away from the antibiotic as well.

Dr. David


Customer: replied 4 years ago.

Dr. David


I just have one last question.


Since I am taking the metronidazole 3X daily, would I see some improvement in symptoms in taking the charcoal only once per day? Or should I take it between every dose? I am willing to sacrifice some discomfort for the optimal effectiveness of the antibiotic, and do not want to risk too much charcoal absorption of the metronidazole.


Thanks!

That sounds like a good plan, Matthew. You could start with just the charcoal once per day to see if it gives you any relief. Depending on the results, you could decide to take it more frequently. I understand your dilemma and I'm pretty sure that the drug will still work even if you take three doses of the charcoal per day. But if the choice was between stopping the drug entirely due to the discomfort or taking the charcoal three times per day and having improved comfort, then it seems that taking the charcoal more often would be the preferred method.

You are welcome! I wish you the best. Please keep in touch and let me know how it goes.

Dr. David, Doctor
Category: Health
Satisfied Customers: 999
Experience: Ten years practicing as a licensed family physician.
Dr. David and 5 other Health Specialists are ready to help you
Customer: replied 4 years ago.

Thanks so much! I will!